0
Diffuse Lung Disease |

Diffuse Granulomatous Inflammation Associated With Long-term Interferon-β Therapy FREE TO VIEW

Hemang Yadav, MBBS; Kaiser Lim, MD
Author and Funding Information

Mayo Clinic, Rochester, MN


Chest. 2014;146(4_MeetingAbstracts):389A. doi:10.1378/chest.1993669
Text Size: A A A
Published online

Abstract

SESSION TITLE: Interstitial Lung Disease Cases I

SESSION TYPE: Affiliate Case Report Slide

PRESENTED ON: Sunday, October 26, 2014 at 03:15 PM - 04:15 PM

INTRODUCTION: Rare reports exist of interferon-β associated pulmonary sarcoidosis. We present a case of interferon-β associated granulomatous lung disease complicated by granulomatous myocarditis. This case highlights a rare but important and hitherto under-recognized adverse effect of interferon-β therapy.

CASE PRESENTATION: A 45-year-old female presented with month long dyspnea, chest heaviness, anorexia and fatigue. She had been on interferon-β for seven years for multiple sclerosis. There were no other regular medications or significant exposures identified. Physical exam and vital signs were unremarkable. Chest CT showed diffuse micronodular infiltration, and a 2.7 cm left mediastinal mass. Except for an elevated troponin-T (0.09), remaining labs, electrocardiogram and echocardiogram were unremarkable. Cardiac MRI was negative for myocarditis. Fungal and mycobacterial testing by serology and bronchoalveolar lavage were negative. Resection of the mediastinal mass revealed a WHO grade IIb thymoma. Postoperative course was uneventful and she was discharged to home with further evaluation and treatment deferred pending final cultures and recovery from surgery. Two weeks later, she was admitted to her local institution with progressive respiratory failure and died from complications of pneumonia. Autopsy showed extensive granulomatous lung disease and granulomatous myocarditis. The pattern of granulomatous disease was atypical for sarcoidosis. Fungal and mycobacterial testing (stains, cultures, immunohistochemistry and PCR) were all negative. A bronchopneumonia distinct from the granulomatous process was noted.

DISCUSSION: This presentation of diffuse multisystem granulomatous disease in the absence of infection or exposures is compatible with adverse drug reaction to chronic interferon-β treatment. We found eight published reports of granulomatous disease following interferon-β therapy (Table 1). In addition to discontinuation of interferon-β, improvement with systemic corticosteroids has been described. Our case describes concurrent granulomatous myocarditis with histopathology atypical for sarcoidosis.

CONCLUSIONS: Interferon-β may be associated with developing diffuse multisystem granulomatous inflammation. This side effect should be considered in patients on interferon-β therapy who develop cardiorespiratory symptoms.

Reference #1: Chakravarty SD et al. Sarcoidosis triggered by interferon-Beta treatment of multiple sclerosis. Seminars in Arthritis and Rheumatism. 42(2):206-12. 2012

DISCLOSURE: The following authors have nothing to disclose: Hemang Yadav, Kaiser Lim

No Product/Research Disclosure Information


Figures

Tables

References

NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

Find Similar Articles
CHEST Journal Articles
PubMed Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543